Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Des Moines, IA

May 25, 20204 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2020, 5:31 PM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 5:31 PM CDT (22:31 UTC)
Expired
May 25, 2020, 6:15 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KDMX 252231
SVRDMX
IAC039-053-117-185-252315-
/O.NEW.KDMX.SV.W.0023.200525T2231Z-200525T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
531 PM CDT Mon May 25 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Lucas County in south central Iowa...
  Eastern Decatur County in south central Iowa...
  Western Wayne County in south central Iowa...
  Eastern Clarke County in south central Iowa...

* Until 615 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located 7 miles west of
  Corydon, moving north at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chariton, Corydon, Russell, Allerton, Humeston, Lucas, Garden
  Grove, Woodburn, Williamson, Derby, Clio, Millerton, Le Roy, Red
  Haw Lake State Park and Chariton Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4061 9333 4062 9364 4115 9372 4114 9311
TIME...MOT...LOC 2231Z 181DEG 36KT 4078 9346 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Krull
3 follow-up statements
340 
WWUS53 KDMX 252247
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
547 PM CDT Mon May 25 2020

IAC039-053-117-185-252315-
/O.CON.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Lucas IA-Decatur IA-Wayne IA-Clarke IA-
547 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LUCAS...NORTHEASTERN DECATUR...NORTHWESTERN WAYNE AND EASTERN
CLARKE COUNTIES...

At 547 PM CDT, a severe thunderstorm was located 10 miles southwest
of Chariton, moving north at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chariton, Corydon, Russell, Humeston, Lucas, Woodburn, Williamson,
Derby, Millerton, Le Roy, Red Haw Lake State Park and Chariton
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4071 9329 4074 9357 4115 9368 4114 9311
TIME...MOT...LOC 2247Z 181DEG 34KT 4092 9346 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Krull
559 
WWUS53 KDMX 252305
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
605 PM CDT Mon May 25 2020

IAC053-185-252315-
/O.CAN.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Decatur IA-Wayne IA-
605 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
NORTHWESTERN WAYNE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4090 9321 4090 9355 4115 9361 4114 9311
TIME...MOT...LOC 2305Z 180DEG 33KT 4106 9346 

$$

IAC039-117-252315-
/O.CON.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Lucas IA-Clarke IA-
605 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LUCAS AND NORTHEASTERN CLARKE COUNTIES...

At 605 PM CDT, a severe thunderstorm was located 8 miles west of
Chariton, moving north at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chariton, Russell, Lucas, Williamson, Derby, Red Haw Lake State Park
and Chariton Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 9321 4090 9355 4115 9361 4114 9311
TIME...MOT...LOC 2305Z 180DEG 33KT 4106 9346 

HAIL...0.75IN
WIND...60MPH
 
$$

Krull
637 
WWUS53 KDMX 252313
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
613 PM CDT Mon May 25 2020

IAC039-117-252323-
/O.EXP.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Lucas IA-Clarke IA-
613 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR LUCAS AND NORTHEASTERN CLARKE
COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4090 9321 4090 9355 4115 9361 4114 9311
TIME...MOT...LOC 2313Z 181DEG 36KT 4113 9346 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:42 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 25, 2:42 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
242 PM CDT Mon May 25 2020

.DISCUSSION.../Tonight through Monday/
Issued at 242 PM CDT Mon May 25 2020

Another day and another remnant MCV lifting north through Kansas
complicating the severe weather potential for this afternoon and
evening. Widespread showers and thunderstorms have developed over
southwest IA, eastern Kansas and much of Missouri this afternoon. A
few low topped storms are already rotating north of Lawrence and in
the northeast quad of the MCV. Splitting storms are also evident
near Kansas City which is sensible given the deep unidirectional
flow with some modest speed shear. This entire region of storms will
lift into southern and central Iowa over the next several hours and
maintain an isolated tornado or local wind damage potential. Any
tornado threat will likely be landspout in nature given the low
level stretching potential and lack of overall surface flow. CAM
solutions appear to be resolving the current MCV better than
yesterdays event and the currents storm's anvils are not shadowing
upstream unstable regions which would promote stronger updrafts
reaching southern Iowa, unlike Sunday when anvils dropped
temperatures and instability ahead of approaching storms. Saturating
profiles and weakening mid-level lapse rates will lower the hail
threat today.

The rich Gulf moisture stream continues to feed into Iowa with PWATs
in excess of 1.5 inches will and keep the potential for locally
heavy rain. That said, like Sunday, storms will be progressive with
a break overnight. Expect a few locations to receive 2 to 3 inches
or rainfall but that is not forecast to be widespread. Therefore, no
Flash Flood Headlines at this time. The western trough will
transition into a upper low drifting south into the Southern Plains
into Wednesday before beginning to slowly shift east Thursday then
finally beginning to shear out with any remnant energy moving
quickly to the east. The Gulf of Mexico flow into Iowa will
continue into Thursday before the upper low pushes far enough east
to cut the flow from the state. The surface boundary will remain
over Iowa through this time and combined with repeated pushes of
theta-e advection and short wave fragments, will result in
periodic shower and thunderstorms chances. The severe weather
threat during this time will be low but a cumulative heavy rain
threat with river flooding or flash flooding becoming possible at
some point.

Little change to the extended as the well advertised Canadian High
arriving Friday with drier and less humid air and will feature high
temperatures into the upper 60s to mid 70s through Sunday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1249 PM CDT Mon May 25 2020

MVFR cigs over northern Iowa this afternoon while mainly VFR south
early. Thunderstorms will be on the increase late afternoon and
into the evening. MVFR/IFR cigs are possible after the storm pass
late tonight into Tuesday morning near KMCW/KFOD. Additional
showers and thunderstorms may arrive mid to late Tuesday morning.

&&

.HYDROLOGY...
Issued at 235 PM CDT Mon May 25 2020

Numerous rounds of thunderstorms through Thursday may lead to a
cumulative heavy rainfall threat that could lead to rivers rising
and flowing out of their banks. At this time, the greatest
potential is over central and south central Iowa including the Des
Moines, Raccoon and Iowa Rivers and associated tributaries. Local
rainfall totals during this time of 3 to 5 inches are possible
with many locations receiving 1 to 2 inches.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
HYDROLOGY...Donavon
Hazardous weather outlook, May 25, 2:28 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
228 PM CDT Mon May 25 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
228 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are expected. An isolated severe
storm producing quarter size hail and damaging wind gust is
possible. Torrential rainfall is possible with some storms, which
may lead to a localized flooding threat. This may also cause rises
in local creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of rain showers and thunderstorms are forecast for
this upcoming week. Exact severe threats if any will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight. Rainfall reports are always
appreciated.

In the hours before

Special weather statement, May 25, 5:06 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
506 PM CDT Mon May 25 2020

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-260015-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
506 PM CDT Mon May 25 2020

...Scattered Strong Thunderstorms across Central and Southern Iowa
early this Evening...

Scattered showers and thunderstorms continue to move south to
north through central and southern Iowa early this evening. Some
of the stronger storms may produce wind gusts to 45 mph and up to
penny sized hail.

Those with outdoor holiday activities should be prepared to seek
shelter if threatening weather approaches.

Small
Local storm report, May 25, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     2 SE NEWTON             41.68N 93.02W
05/25/2020  M67 MPH          JASPER             IA   PUBLIC

            MEASURED BY NEWTON AIRPORT AWOS. TIME
            ESTIMATED.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:18 PM CDTSpecial Weather StatementDMXMadison57 min
May 25, 5:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall37 min
May 25, 6:32 PM CDTTornado Warning Tornado observedDMXPolk28 min
May 25, 6:44 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.